MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 LONG HEAD; ANTERIOR STAND-ALONE SPINE SCREW

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 LONG HEAD; ANTERIOR STAND-ALONE SPINE SCREW
Catalog Number 03.30.156
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Arthritis (1723)
Date of Event 04/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 20 may 2019.Lot 1822817: (b)(6) items manufactured and released on 14-mar-2019.Expiration date: 2024-03-04.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.Preliminary investigation performed by r&d project manager: from the picture (x-ray), enclosed in the complaint, it's possible to see a broken screw in the s1 side.The direction of the broken screw is upside down refer to the correct direction.The potential root cause of the screw breakage is probably due to the contact between the alif screw and the pedicle screw already implanted into the patient.The impingement between the two screw generate an overload on the screw and the breakage of the screw itself.The not recovered piece of the screw is inside the implant window and, for this reason, it can be stated that the risk of migration is very low.In addition, it can be stated that the stability of the whole construct is safe even without the absence of one of the screw of the implant because it's already present a posterior fixation.Clinical evaluation performed by medical affairs director: in alif treatment of a secondary instability, one of the screws to lock the anterior lumbar cage broke during insertion.Part of the screw remained in the bone.There is no material problem related to this fragment.The alif cage should be able to perform in absence of one screw also because additional posterior fixation is provided.We cannot draw any definitive conclusion on the reasons that led to the fracture of the screw, with the information available.Another device was involved in the complaint, as it was revised during the surgery in which the above mentioned screw broke off: batch review performed on 20 may 2019.Mectalif posterior (ti peek) 03.27.035 posterior interbody fusion device peek/ti 11x22x12 l5°, lot 143952 (k133192): (b)(4) items manufactured and released on 11-may-2015.Expiration date: 2020-04-26.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.
 
Event or Problem Description
The patient had a primary spine surgery on (b)(6) 2018.The patient revised due to pseudo-arthrosis at l5-s1 on (b)(6) 2019.The surgeon removed the mectalif posterior tipeek cage and implanted a mectalif anterior tipeek cage and mectalif anterior cage hybrid 14mm plate.Upon inserting the 5x30mm screw into the plate, the screw broke.The surgeon was able to remove the proximal portion of the screw but was not able to retrieve the distal portion of the screw.

Brand Name
MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 LONG HEAD
Common Device Name
ANTERIOR STAND-ALONE SPINE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8636377
Report Number3005180920-2019-00400
Device Sequence Number13914492
Product Code OVD
UDI-Device Identifier07630040727969
UDI-Public07630040727969
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K183426
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/04/2024
Device Catalogue Number03.30.156
Device Lot Number1822817
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2019
Initial Report FDA Received Date05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;